Montana, 2013

Hail and Damaging Winds in Montana, June 24, 2013

June 24, 2013 · NWS GGW · 4 events in 1 county or zone

A corridor of warm, moist air at the surface combined with an upper level disturbance and a stationary frontal boundary to produce severe thunderstorms across northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A corridor of warm, moist air at the surface combined with an upper level disturbance and a stationary frontal boundary to produce severe thunderstorms across northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 24, 8:38 PM MST, 27 minutes earlier.

Area forecast discussion, Jun 24, 8:38 PM MST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
938 PM MDT MON JUN 24 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
THE LINE OF THUNDERSTORMS HAS JUST BEGUN TO MOVE INTO THE WESTERN
COUNTIES OF NORTHEAST MONTANA BY 9PM. THE LATE ARRIVING 00Z KGGW
SOUNDING MEASURED AROUND AN INCH OF PRECIP WATER AND INSTABILITY
PARAMETERS OF AROUND 2600 J/KG OF POSITIVE ENERGY WITH AN LI 0F
-7C. AS THIS LINE PROGRESSES EAST INTO THIS ENVIRONMENT STRONG
THUNDERSTORMS COULD PRODUCE LARGE HAIL AND WIND IN EXCESS OF
60MPH...AND POSSIBLE FLASH FLOODING. LATER ON TONIGHT THE STORMS
WILL CONTINUE ACROSS MAINLY NORTHERN COUNTIES AS STRATIFORM RAIN
WITH EMBEDDED THUNDERSTORMS. THE CURRENT GRID REFLECT THESE
EXPECTATIONS. THEREFORE FEW CHANGES WERE NEEDED. SCT

PREVIOUS UPDATE
AN EARLY UPDATE WAS ISSUED DUE TO THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH FOR ALL OF NORTHEAST MONTANA. THE POSSIBLE
HAZARDS OF ANY SEVERE THUNDERSTORM THIS EVENING ARE STRONG
DAMAGING WIND AND LARGE HAIL. A LINE OF THUNDERSTORMS IS CURRENTLY
BEGINNING TO DEVELOP THAT STRETCHES FROM AROUND HAVRE TO THE
BILLINGS AREA. THIS LINE SHOULD PROGRESS NORTHEAST ACROSS
NORTHEAST MONTANA THROUGH THE EVENING. SCT

PREVIOUS DISCUSSION...
SYNOPTIC SET UP... A LARGE HEAT DOME OF HIGH PRESSURE EXISTS OVER
THE DESERT SOUTHWEST WITH A RIDGE SPUR RUNNING UP THE HIGH PLAINS
OF COLORADO INTO MONTANA. FURTHER NORTH AND WEST A LARGE TROUGH
EXTENDS DOWN FROM NORTHEAST PACIFIC AND NOSES OVER THE PACIFIC
NORTHWEST. WESTERN AND CENTRAL MONTANA ARE WEDGED BETWEEN THESE
LARGE FEATURES IN AN ALMOST SOUTH TO SOUTHWEST FLOW PATTERN
CONTAINING DISTURBANCES.

THIS AFTERNOON THROUGH TUESDAY... MESOSCALE MODEL CONSISTENCY IN
EVENING THUNDERSTORMS HAS INCREASED. USING THE SPC STORM SCALE
OF OPPORTUNITY TOOL AND NAM FORECAST SOUNDINGS... THUNDERSTORMS
LOOK TO DEVELOP OVER THE CENTRAL MONTANA MOUNTAINS AROUND 3 TO 5
PM THEN PUSH INTO PHILLIPS AND PETROLEUM COUNTY AROUND 6PM.
PHILLIPS... VALLEY... AND DANIELS COUNTY LOOK TO BE HIT HARDEST BY
THE STORMS BUT OTHER COUNTIES WITHIN THE CWA ARE NOT OUT OF THE
WOODS FOR SEVERE WEATHER THROUGH MIDNIGHT. ONE INGREDIENT THAT
APPEARS TO BE ABSENT IS A MID TO UPPER LEVEL JET ON WATER VAPOR
IMAGERY. HOWEVER... THIS COULD DEVELOP AND MOVE THROUGH THE AREA
AS THIS AFTERNOON PROGRESSES AND DIVERGENCES ALOFT FROM THE
INCOMING SHORTWAVE SHOULD EASILY BE ABLE TO HANDLE MASS LIFT BY
ITSELF. CAPE WITH THESE STORMS IS RUNNING BETWEEN 1000 TO 2500
J/KG AND 0-6KM BULK SHEAR ABOVE 40 KTS. PRECIPITABLE WATER HAS
ALSO BEEN STEADILY RISING AND IS NOW ABOVE 1 INCH WITH THE DEW
POINTS AT THE SURFACE EXCEEDING 65 FAHRENHEIT ALONG THE
YELLOWSTONE VALLEY. STORMS AND RAIN SHOWERS ARE EXPECTED TO
CONTINUE THROUGH TUESDAY MORNING ESPECIALLY ACROSS THE NORTHERN
ZONES OF THE CWA AND EXIT THE AREA BY TUESDAY AFTERNOON.

TUESDAY NIGHT THROUGH WEDNESDAY... FLOW ALOFT WILL SLOWLY TURN
FROM SOUTHWEST TO MORE ZONAL BY WEDNESDAY. A WEAK SHORTWAVE
LOOKS TO BE PRESENT IN THE FLOW TUESDAY NIGHT BUT WITH THE
MAJORITY OF THE ATMOSPHERE ALREADY OVERTURNED FROM THE PREVIOUS 24
HOURS... SHOWERS AND THUNDERSTORMS SHOULD BE LIMITED TO THE
NORTHWEST ZONES AND MOSTLY SCATTERED TO ISOLATED IN NATURE. GAH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
12Z MODELS DID REVEAL ANY NEW DATA TO INVOKE CHANGES WITH GOING
PACKAGE. 12Z ECMWF IS SHOWING THE STRONGEST UPPER RIDGE OVER WESTERN
NORTH AMERICA WITH 594 DM HEIGHTS WELL INTO SW CANADA. HIGH
AMPLITUDE PATTERN POSSIBLY SETTING UP WITH A DEEP TROUGH OVER THE
EASTERN STATES. JAMBA

PREVIOUS DISCUSSION...
UPPER RIDGE EXPECTED TO DOMINATE THE WEATHER PATTERN OVER THE
NORTHERN ROCKIES THROUGH MOST OF THE EXTENDED PERIOD ALTHOUGH
MODELS DIFFERING ON THE AMPLITUDE OF THE RIDGE.

EXPECTING WARM AND DRY CONDITIONS FOR LATE THIS WEEK AND EARLY
NEXT WEEK. EXCEPTION COULD BE SATURDAY INTO SATURDAY NIGHT WHEN
POTENTIAL FOR THUNDERSTORMS INCREASES AS A SHORTWAVE PUSHES
THROUGH THE RIDGE. CHANCE OF STORMS COULD LINGER INTO SUNDAY
BEFORE RIDGE REBOUNDS. EBERT

&&

.AVIATION...
VFR. A COLD FRONT MOVING THROUGH THE REGION WILL BRING THE
POTENTIAL FOR STRONG THUNDERSTORMS FROM LATE THIS AFTERNOON INTO
THE EVENING HOURS. MVFR CONDITIONS ARE POSSIBLE FOR GLASGOW THEN
DRIFTING EAST TO WOLF POINT LATER TONIGHT AND SIDNEY BY TUESDAY
MORNING. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 24, 1:26 PM MST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
226 PM MDT MON JUN 24 2013

MTZ016>027-059>062-251200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
226 PM MDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND. RAIN MAY BECOME HEAVY AT TIMES LATE TONIGHT THROUGH
TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WEST WINDS COULD BE POSSIBLE OVER FORT PECK LAKE WEDNESDAY
AFTERNOON WHICH WOULD CAUSE A LIGHT CHOP ON THE LAKE. SHOULD
CONFIDENCE INCREASE IN THESE WINDS... A LAKE WIND ADVISORY WILL BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 24, 8:19 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
919 PM MDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HEAVY RAIN       10 S ZORTMAN            47.78N 108.56W
06/24/2013  M1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            1 INCH OF RAIN IN ABOUT 15 MINUTES...STILL RAINING AT THE
            TIME OF THE REPORT. ALSO HAD HALF INCH HAIL

&&

JB

The radar

The Glasgow radar (KGGW), 122 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
June 24, 9:05 PM MST
Where
Phillips County, 11.84 mi WSW of Loring
Measured
0.88 in hail
Reported by
Public
Coordinates
48.720, -108.080

Public reported nickel-sized hail.

Thunderstorm Wind, Phillips

When
June 24, 9:15 PM MST
Where
Phillips County, 13.2 mi S of Loring
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.610, -107.880

Public reported wind gusts of 60 mph.

Hail, Phillips

When
June 24, 10:00 PM MST
Where
Phillips County, 13.22 mi W of Loring
Measured
0.75 in hail
Reported by
Public
Coordinates
48.790, -108.140

Public reported penny-sized hail and measured 1.5 inches of rain.

Thunderstorm Wind, Phillips

When
June 24, 10:00 PM MST
Where
Phillips County, 0.83 mi NNE of Saco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.480, -107.320

Trained spotter reported wind gusts of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460942, 460944, 460943, 460945.